Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 123, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 2002, 4:26 PM CDT for Terrell County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 4:26 PM CDT (21:26 UTC)
- Expired
- Jun 4, 2002, 5:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:40 PM CDT | Hail 0.75 | Sanderson, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1889 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
618
WUUS54 KMAF 042126
SVRMAF
TXC443-042230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE JUN 4 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TERRELL COUNTY IN SOUTHWEST TEXAS
* UNTIL 530 PM CDT
* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTH OF SANDERSON...MOVING NORTH AT 30
MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
DRYDEN AND SANDERSON
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3006 10254 2990 10230 3010 10182 3055 10183
3056 10217 3028 10234 3021 10251What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:36 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 4, 1:36 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT TUE JUN 4 2002 STAGE IS SET FOR DEVELOPMENT OF SEVERE WX WITH LOW LEVEL CONVERGENCE MAXIMIZED ACRS ERN NM INVOF SFC LOW. MTRS FROM ROW TO MRF INDICATE DRYLINE IS SHARPENING WHILE WATER VAPOR DEPICTS STRONG SHRTWV ENERGY MVG INTO FAR W TX/S CENTRAL NM MTNS ATTM. AS SUCH EXPECT TSTMS TO CONTINUE DEVELOPING IN NW. VWS/LCLS SUPPORTIVE OF SUPERCELLS WITH TORNADOES ESPECIALLY NRN AREAS WHILE PWS FROM 15Z KMAF SOUNDING FAVORS VERY HEAVY RAIN. SFC LOW TO MOVE S THIS EVENING INTO PB AND EXPECT TO HAVE CLUSTER OF TSTMS ACRS CENTRAL PB WITH ISOLD TO SCT DRYLINE STORMS S INTO LOWER TRANS PECOS INCLUDING BREWSTER COUNTY. UPPER LEVEL TROF AXIS TO HANG BACK WITH MORE SHRTWV ENERGY TMW AND WILL HAVE HIEST POPS S-W. COOLER STILL LOOKS GOOD WED/THUR IN WAKE FRONT/RAIN COOLED AIR. ONLY MINOR CHANGES FROM THURSDAY ON. MAF 65/81/59/85 532 LSA 62/80/57/85 633 6R6 69/84/63/86 433 MRF 57/77/55/76 333 CNM 63/83/60/90 233 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Jun 4, 1:00 PM CDT, 3 hours 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-050000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 PM CDT TUE JUN 4 2002 THE RISK OF SEVERE WEATHER IS INCREASING FOR TUESDAY AFTERNOON AND EVENING. .SYNOPSIS... AS OF MIDDAY TUESDAY...A VIGOROUS MID AND UPPER LEVEL DISTURBANCE WAS MOVING THROUGH NEW MEXICO. IN ADDITION...A COLD FRONT WAS SURGING SOUTH ACROSS WEST TEXAS...AND EXTENDED FROM NEAR CHILDRESS TEXAS...TO JUST NORTH OF LUBBOCK...TO NORTH OF TATUM NEW MEXICO. A DRYLINE INTERSECTED THE FRONT NEAR MORTON TEXAS...AND EXTENDED SOUTH TO JUST EAST OF HOBBS AND WINK...TO NEAR ALPINE. .SEVERE THUNDERSTORM HAZARDS... AS THE UPPER LEVEL DISTURBANCE APPROACHES...SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP LATE TUESDAY AFTERNOON...AND PERSIST THROUGH THE EVENING HOURS. THESE STORMS WILL LIKELY DEVELOP NEAR THE INTERSECTION OF THE DRYLINE AND THE COLD FRONT...SOMEWHERE WITHIN PROXIMITY TO THE NORTHERN PERMIAN BASIN AND THE PLAINS OF SOUTHEAST NEW MEXICO. THE MOST LIKELY TIME FOR SEVERE WEATHER DEVELOPMENT WILL BE BETWEEN 2 AND 5 PM. THE ATMOSPHERE IS EXPECTED TO BE VERY UNSTABLE...WITH SUFFICIENT WIND SHEAR FOR ORGANIZED SEVERE THUNDERSTORMS. SUPERCELL STORMS WILL BE POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. HOWEVER...STORMS WHICH DEVELOP AND MOVE NEAR THE FRONTAL BOUNDARY ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO...WILL HAVE THE POTENTIAL TO PRODUCE A FEW TORNADOES. ADDITIONAL SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE...FROM THE WESTERN PERMIAN BASIN INTO THE LOWER TRANS PECOS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. ALTHOUGH THE POSSIBILITY OF TORNADOES WILL BE HIGHEST ACROSS THE NORTHERN PARTS OF THE AREA...AN ISOLATED TORNADO CAN NOT BE RULED OUT WITH THIS ACTIVITY...AS IT MOVES ACROSS THE SOUTHERN PERMIAN BASIN AND THE LOWER TRANS PECOS...ESPECIALLY WITHIN A FEW HOURS OF SUNSET AND INTO THE EVENING. THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE ACROSS ALL OF THE AREA TONIGHT. SKYWARN STORM SPOTTERS AND EMERGENCY MANAGERS ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO...AND THE LOWER TRANS PECOS...SHOULD REMAIN ALERT...MONITOR THE LATEST DEVELOPMENTS...AND BE READY FOR ACTIVATION TUESDAY AFTERNOON AND EVENING. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 27 min |
| Jun 4, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jun 4, 5:44 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.